Hail, Grayson
- When
- August 22, 5:15 PM EST
- Where
- Grayson County, 4 mi SE of Baywood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.579, -80.969
Penny size hail fell 4 miles southeast of Baywood.
A severe thunderstorm produced penny size hail in southeastern Grayson County during the early evening of August 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced penny size hail in southeastern Grayson County during the early evening of August 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 2:04 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT WED AUG 22 2007 .SYNOPSIS... A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE REGION EXTENDING FROM WESTERN PENNSYLVANIA TO CENTRAL NORTH CAROLINA. THIS FRONT WILL BE THE FOCUS FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BY FRIDAY...HIGH PRESSURE WILL BUILD BACK INTO THE REGION FROM THE SOUTHWEST. && .NEAR TERM /THROUGH THURSDAY/... UPPER RIDGE IS CENTERED OVER THE MID MS VALLEY WITH NEARLY STATIONARY...BACKDOOR STYLE FRONT RUNNING NW-SE THROUGH THE MID ATLANTIC REGION. UPPER RIDGE WILL BE BUILDING BACK TO THE NORTHEAST TONIGHT AND WEDNESDAY...PUSHING THE STORM TRACK FURTHER NORTH UP ACROSS THE GREAT LAKES. THIS ENHANCED UPPER RIDGING WILL STRENGTHEN THE SFC HIGH WEDGED DOWN THE EAST COAST (NORTH SIDE OF STATIONARY FRONT) AND IN TURN LIKELY RESULT IN A QUICK RETURN OF LOW CLOUDS DOWN THE EASTERN SLOPES OF THE BLUE RIDGE THIS EVENING AND OVERNIGHT. CLOUDS WILL BURN OFF MORE SLOWLY THURSDAY ALSO AND WILL KEEP THE EAST MORE STABLE. IN THE WEST...EARLY SUN WILL DESTABILIZE THINGS QUICKER AND WITH DIFFERENTIAL HEATING EXPECT SCATTERED CONVECTION DURING THE AFTERNOON. THERE WILL BE VERY LITTLE SHORTWAVE ENERGY TO DEAL WITH AND VERY LIGHT WINDS ALOFT SO STORMS WILL BE MUCH LESS ORGANIZED THAN WHAT WE HAVE SEEN THE PAST COUPLE DAYS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... LOW LEVEL FLOW BECOMES SOUTHWESTERLY ON FRIDAY WITH FRONTAL BOUNDARY LIFTING NORTHEAST. HIGH PRESSURE BUILDS OVER THE AREA FOR THE WEEKEND WITH BUILDING HEIGHTS ALOFT. ANY LOW LEVEL CLOUD COVER THAT REMAINS ON THE COOL SIDE OF THE SFC FRONT THURSDAY NIGHT (MAINLY EAST OF BLUE RIDGE) SHOULD DISSIPATE AS THE FRONT LIFTS NORTHEAST FRIDAY. VERY WARM 85H AIR +19 TO +22 DEG SUPPORTS SFC TEMPS IN THE 90S BOTH FRIDAY AND SATURDAY. MET GUIDANCE IS RUNNING ABOUT 10 DEG COOLER THAN THE MAV FRIDAY...THE NAM THINKING THE LOW LEVEL COOL EASTERLY FLOW WILL PERSIST. I HAVE GONE WITH THE WARMER MAV NUMBERS THINKING FRONT WILL RETREAT QUICKLY...THE AUGUST SUN DRIVING THE LOW LEVEL COOL WEDGE OUT BY LATE FRIDAY MORNING. THE HOT MAV/MEX TEMPS STILL LOOK ON TARGET FOR THE WEEKEND. ANY THUNDERSTORM ACTIVITY SHOULD BE OF THE AIRMASS VARIETY...OCCURRING MAINLY DURING THE LATE AFTN/EVE. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THE GFS HINTS AT A FRONT DROPPING SOUTH THROUGH THE OHIO VALLEY AND APPROACHING OUR AREA SUNDAY. NOT SURE HOW MUCH PROGRESS THIS FRONT WILL MAKE GIVEN THE FCST BUILDING RIDGE OF HIGH PRESSURE ALOFT. FOR NOW WILL MAINTAIN THE MAINLY DIURNAL THREAT OF SHRA/TSRA WITH LIMITED WETTING POTENTIAL. TEMPS ARE FCST TO REMAIN VERY WARM...IN ADDITION TO A CONTINUATION OF 65+ DEGREE DEWPOINTS...I.E. MUGGY. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER RIDGE AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE EAST. IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS TOWARD THE END OF NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... TSTM COVERAGE THIS AFTN SHOULD BE MUCH LESS THAN ON TUESDAY. EARLY MORNING CONVECTION HAS MOSTLY STABILIZED CONDITIONS OVER THE NORTHERN CWA. THINK THE BULK OF AFTERNOON CONVECTION WILL BE FROM ABOUT I-77 WEST WHERE CURRENT STORMS ARE LAYING DOWN AN OUTFLOW BNDRY...AND ALONG THE VA/NC BORDER. TONIGHT...BELIEVE IFR LOW CLOUDS/FOG WILL FILL BACK IN OVER THE EAST...ON THE COOL SIDE OF THE NORTH/SOUTH RUNNING STATIONARY FRONT...AS IT SPLITS THE CWA IN HALF. THURSDAY...AFTN CONVECTION WILL CONCETRATE MAINLY IN THE MTNS AS EAST SLOWLY BURNS OFF IT CLOUD DECK. MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AND INTO THE WEENEND AS UPPER RIDGE BUILDS NORTHEAST INTO THE MID-ATLANTIC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JS SHORT TERM...PM LONG TERM...PM AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 444 AM EDT WED AUG 22 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 444 AM EDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A NEARLY STATIONARY FRONT THAT EXTENDS FROM THE ALLEGHANY HIGHLANDS OF VIRGINIA...SOUTHEAST INTO THE VIRGINIA PIEDMONT. THE AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW OF THE STORMS TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-043-221800- ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA- 102 PM EDT WED AUG 22 2007 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF BASSETT TO 5 MILES NORTHWEST OF STUART...MOVING SOUTHEAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STUART...SANVILLE AT 120 PM EDT...FIELDALE...CRITZ AT 130 PM EDT...HORSE PASTURE...SPENCER AT 145 PM EDT...LAWSONVILLE...LAWSONVILLE AT 150 PM EDT...SANDY RIDGE...PRESTONVILLE AT 200 PM EDT... EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT WED AUG 22 2007 NCZ006-VAZ044-221845- CASWELL NC-PITTSYLVANIA VA- 139 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 7 MILES SOUTH OF SWANSONVILLE...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 150 PM EDT...DANVILLE CITY AT 155 PM EDT...PELHAM AT 200 PM EDT...GATEWOOD...DANVILLE AIRPORT AT 205 PM EDT...PROVIDENCE AT 210 PM EDT...BLANCH AT 215 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-221900- ROCKINGHAM NC-STOKES NC-PATRICK VA- 157 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORMS MOVING THROUGH STOKES AND ROCKINGHAM COUNTIES... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF RIDGEWAY TO 4 MILES EAST OF SANDY RIDGE TO 4 MILES NORTH OF FRANCISCO...MOVING SOUTHEAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE NEAR...PRESTONVILLE AT 210 PM EDT...STONEVILLE...LAWSONVILLE AT 215 PM EDT...MAYODAN...MAYODAN AT 220 PM EDT...MADISON...DILLARD AT 230 PM EDT...INTELLIGENCE...DANBURY AT 235 PM EDT...WENTWORTH AT 240 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 NW ELLISBORO 36.35N 80.01W
08/22/2007 E0.75 INCH ROCKINGHAM NC PUBLIC
HAIL LASTED 3 TO 5 MINUTES.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 S WALNUT COVE 36.27N 80.14W
08/22/2007 E0.75 INCH STOKES NC PUBLIC
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT WED AUG 22 2007 NCZ003-VAZ016-222145- SURRY NC-CARROLL VA- 456 PM EDT WED AUG 22 2007 AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF FANCY GAP...OR ABOUT 4 MILES NORTHEAST OF LAMBSBURG...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL CONTINUE TO DRIFT SOUTH ALONG INTERSTATE 77 OVER THE NEXT 30 MINUTES TO AN HOUR AS IT PUSHES INTO NORTHERN SURRY COUNTY NORTH CAROLINA. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL LIKELY CAUSE PONDING OF WATER ALONG WITH FLOODING OF POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS SITUATION.
The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell 4 miles southeast of Baywood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54426.